Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 131, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 1997, 7:48 PM MDT for El Paso County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 1997, 7:48 PM MDT (01:48 UTC)
- Expired
- Aug 17, 1997, 8:35 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 8:14 PM MDT | Hail 0.75 | Colorado Spgs, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 180150 RRA SVRPUB COC041-180235- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 748 PM MDT SUN AUG 17 1997 * SEVERE THUNDERSTORM WARNING FOR EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 835 PM MDT * SOME LOCATIONS AFFECTED WIDEFIELD...SECURITY...AND SOUTHERN COLORADO SPRINGS THROUGH 815 PM * AT 745 PM RADAR SHOWED A SEVERE STORM 6 MILES SOUTHEAST OF DOWNTOWN COLORADO SPRINGS MOVING EAST-NORTHEAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:22 PM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 17, 3:22 PM MDT, 4 hours 26 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 320 PM MDT SUN AUG 17 1997 MAIN CONCERNS TONIGHT POPS WITH SHORTWAVE CURRENTLY MOVING INTO SOUTHWEST COLORADO. CURRENTLY CWA HAS A MIX OF CLOUDS AND SUN WITH A FEW STRONG STORMS DEVELOPING OVER WESTERN LAS ANIMAS COUNTY AND NEAR THE EL PASO/DOUGLAS COUNTY LINE. NTRANS ETA INDICATES BEST LIFT OVER CWA WITH APPROACHING SHORT WAVE TO OCCUR AFTER MIDNIGHT BUT WILL CONTINUE WITH SCATTERED POPS DUE TO AVAILABLE MOISTURE AND UPSLOPE COMPONENT INCREASING AS NOTED BY LATEST OBS AND PUEBLO VWP. MORNING LOW TEMPERATURES TO REBOUND A CATEGORY OR TWO AS COMPARED TO THIS MORNINGS WHICH AGREES QUITE NICELY WITH MODEL GUIDANCE. "7"
In the hours before
Special weather statement, Aug 17, 4:50 PM MDT, 2 hours 58 minutes before
COZ074-075-077-172340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 450 PM MDT SUN AUG 17 1997 ...STRONG THUNDERSTORM CONTINUES IN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM WILL CONTINUE TO MOVE THROUGH WESTERN LAS ANIMAS COUNTY THROUGH 530 PM. AT 450 PM THE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF AGUILAR AND WAS MOVING SLOWLY EAST-SOUTHEAST. PEOPLE DRIVING ON INTERSTATE 25 BETWEEN AGUILAR AND TRINIDAD SHOULD BE PREPARED FOR HEAVY RAIN...GUSTY WINDS AND HAIL UP TO 1/2 INCH IN DIAMETER. IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE EASILY SEEN.
Special weather statement, Aug 17, 5:23 PM MDT, 2 hours 25 minutes before
COZ067-180025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 523 PM MDT SUN AUG 17 1997 ...STRONG THUNDERSTORM OVER TELLER COUNTY... A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN TELLER COUNTY THROUGH 550 PM. AT 520 PM THE STRONG STORM WAS LOCATED ALONG AND NORTH OF HIGHWAY 24 NEAR DIVIDE. THE STORM WAS MOVING EAST-SOUTHEAST AT 10 MPH AND WILL MOVE INTO WESTERN EL PASO COUNTY BY 550 PM. IF YOU ARE NEAR OR IN THE PATH OF THIS STORM BE PREPARED FOR HEAVY RAIN...STRONG WINDS...AND HAIL UP TO 1/2 INCH IN DIAMETER. IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE EASILY SEEN.
Special weather statement, Aug 17, 6:20 PM MDT, 1 hour 28 minutes before
COZ067-071-072-180125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 620 PM MDT SUN AUG 17 1997 ...STRONG THUNDERSTORM OVER WESTERN EL PASO COUNTY... A STRONG THUNDERSTORMS WILL MOVE THROUGH WESTERN EL PASO COUNTY THROUGH 700 PM. AT 615 PM THE STRONG STORM WAS 4 MILES NORTHWEST OF MANITOU SPRINGS AND WAS MOVING EAST-SOUTHEAST AT 10 MPH. THIS STORM WILL MOVE THROUGH CASCADE...MANITOU SPRINGS AND WILL THEN MOVE INTO WESTERN COLORADO SPRINGS. IF YOU ARE NEAR OR IN THE PATH OF THIS STORM...BE PREPARED FOR HEAVY RAIN...GUSTY WINDS...AND HAIL UP TO 1/2 INCH IN DIAMETER.
Special weather statement, Aug 17, 6:21 PM MDT, 1 hour 27 minutes before
COZ067-071-072-180125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 620 PM MDT SUN AUG 17 1997 ...STRONG THUNDERSTORM OVER WESTERN EL PASO COUNTY... A STRONG THUNDERSTORMS WILL MOVE THROUGH WESTERN EL PASO COUNTY THROUGH 700 PM. AT 615 PM THE STRONG STORM WAS 4 MILES NORTHWEST OF MANITOU SPRINGS AND WAS MOVING EAST-SOUTHEAST AT 10 MPH. THIS STORM WILL MOVE THROUGH CASCADE...MANITOU SPRINGS AND WILL THEN MOVE INTO WESTERN COxLORADO SPRINGS. IF YOU ARE NEAR OR IN THE PATH OF THIS STORM...BE PREPARED FOR HEAVY RAIN...GUSTY WINDS...AND HAIL UP TO 1/2 INCH IN DIAMETER.
Special weather statement, Aug 17, 7:37 PM MDT, 11 minutes before
COZ071-180225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 737 PM MDT SUN AUG 17 1997 ...STRONG THUNDERSTORM DEVELOPING OVER WESTERN EL PASO COUNTY... A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHERN COLORADO SPRINGS AND THE WIDEFIELD AND SECURITY AREAS THROUGH 800 PM. AT 735 PM A STRONG THUNDERSTORM WAS NEAR INTERSTATE 25 AND ABOUT 2 MILES SOUTH OF ACADEMY BOULEVARD. THE STORM WAS MOVING EAST AT 10 MPH. IF YOU ARE NEAR OR IN THE PATH OF THE STORM BE PREPARED FOR HEAVY RAIN...GUSTY WINDS AND SMALL HAIL.
Special weather statement, Aug 17, 7:39 PM MDT, 9 minutes before
COZ071-180225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 737 PM MDT SUN AUG 17 1997 ...STRONG THUNDERSTORM DEVELOPING OVER WESTERN EL PASO COUNTY... A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHERN COLORADO SPRINGS AND THE WIDEFIELD AND SECURITY AREAS THROUGH 800 PM. AT 735 PM A STRONG THUNDERSTORM WAS NEAR INTERSTATE 25 AND ABOUT 2 MILES SOUTH OF ACADEMY BOULEVARD. THE STORM WAS MOVING EAST AT 10 MPH. IF YOU ARE NEAR OR jIN THE PATH OF THE STORM BE PREPARED FOR HEAVY RAIN...GUSTY WINDS AND SMALL HAIL.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:33 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.